|Risk of Superinfection
Jul 26, 2008
My partner and I are both HIV+ and know that one infected the other. My partner has recently started ARV's and I have not. We have not used protection in the past and I am now concerned with becoming superinfected or resistant to medications through him. Is this a realistic risk?
Response from Dr. Sherer
Yes. Superinfection, i.e. when one person with HIV is infected with a second strain of HIV, has clearly been proven to occur. And the setting that you describe is one in which there are reasons to be concerned, i.e. one member of a couple has HIV and is on ART, and the other has HIV but is not on treatment. It is possible that the person on ART would develop drug resistant virus, and then that virus could be acquired sexually by the partner.
It is difficult to quantify the degree of risk to you of being infected with your partner's strain of HIV. In some studies in the US, the frequency of such transmissions has been quite low. However, in a one year study in Africa, 8 of 59 HIV+ women were super-infected.
There is good evidence that your risk of acquiring your partner's HIV strain would be lower if his treatment with HIV is successful and his viral load is below detection (i.e. < 50 c/ml). Transmission of virus has been shown to be very uncommon in that situation; however, it has been shown to occur rarely, even when the viral load is undetectable.
Your best course to be sure to prevent transmission of your partner's virus to you is to follow safer sex guidelines and use latex. As above, the risk will also be lower if your partner fully adheres to his ART regimen and his viral load remains below the level of detection.
Finally, I will challenge your belief that you and your partner 'know' that one of you infected the other. I would advise you to review the basis for that belief with your physician, as there may be some incorrent assumptions. It is very difficult to be certain of the origin of an HIV infection. The results of your drug resistance tests may be useful in that assessment.
As above, I suggest that you talk to your doctor(s) about your concerns and this response.
Change in meds due to hair loss
Can I be a surgeon being HIV+?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.